Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 28, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 18, 2020, 3:53 PM EDT for Bath County, Fleming County, Rowan County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2020, 3:53 PM EDT (19:53 UTC)
- Expired
- Aug 18, 2020, 6:22 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bath County, KY, Fleming County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 94 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
842
WGUS53 KJKL 181953
FFWJKL
KYC011-069-205-182300-
/O.NEW.KJKL.FF.W.0028.200818T1953Z-200818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
353 PM EDT Tue Aug 18 2020
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Northwestern Bath County in east central Kentucky...
Fleming County in east central Kentucky...
Northern Rowan County in east central Kentucky...
* Until 700 PM EDT.
* At 352 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen and more heavy rain will be moving into the warning
area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Morehead, Flemingsburg, Fairview, Cranston, Pecks Ridge, Wyoming,
Triplett, Odessa, Hilda, Pebble, Sharkey and Muses Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route. Turn around. Don't drown.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3843 8358 3840 8348 3838 8345 3840 8342
3839 8340 3830 8333 3822 8330 3821 8395
3832 8384 3836 8388 3835 8390 3837 8390
3836 8392 3845 8398 3849 8393 3846 8385
3850 8373 3850 8361
FLASH FLOOD...RADAR INDICATED
$$
JMW2 follow-up statements
946
WGUS73 KJKL 182124
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
524 PM EDT Tue Aug 18 2020
KYC011-205-182132-
/O.CAN.KJKL.FF.W.0028.000000T0000Z-200818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bath KY-Rowan KY-
524 PM EDT Tue Aug 18 2020
...THE FLASH FLOOD WARNING FOR NORTHWESTERN BATH AND NORTHERN ROWAN
COUNTIES IS CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3850 8361 3843 8358 3840 8348 3837 8348
3833 8350 3823 8361 3828 8374 3829 8373
3828 8376 3832 8384 3836 8388 3835 8390
3836 8389 3836 8391 3845 8398 3849 8393
3846 8385 3850 8373
$$
KYC069-182300-
/O.CON.KJKL.FF.W.0028.000000T0000Z-200818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fleming KY-
524 PM EDT Tue Aug 18 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
FLEMING COUNTY...
At 522 PM EDT, Doppler radar indicated showers and and a few
thunderstorms potentially producing heavy rain will likely move back
into the warned area over the next hour. Flash flooding could be
ongoing or will possibly begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Flemingsburg, Fairview, Pecks Ridge, Mount Carmel, Nepton, Tilton,
Ringos Mills, Muses Mills, Hillsboro, Craintown, Wallingford and
Plummers Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3850 8361 3843 8358 3840 8348 3837 8348
3833 8350 3823 8361 3828 8374 3829 8373
3828 8376 3832 8384 3836 8388 3835 8390
3836 8389 3836 8391 3845 8398 3849 8393
3846 8385 3850 8373
FLASH FLOOD...RADAR INDICATED
$$
GREIF325
WGUS73 KJKL 182222
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
622 PM EDT Tue Aug 18 2020
KYC069-182232-
/O.CAN.KJKL.FF.W.0028.000000T0000Z-200818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fleming KY-
622 PM EDT Tue Aug 18 2020
...THE FLASH FLOOD WARNING FOR FLEMING COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3850 8361 3843 8358 3840 8348 3837 8348
3833 8350 3823 8361 3828 8374 3829 8373
3828 8376 3832 8384 3836 8388 3835 8390
3836 8389 3836 8391 3845 8398 3849 8393
3846 8385 3850 8373
$$
GREIFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:36 PM EDT, 17 minutes earlier.
Area forecast discussion, Aug 18, 3:36 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 336 PM EDT Tue Aug 18 2020 .UPDATE... Issued at 215 PM EDT TUE AUG 18 2020 Early afternoon update features adjustments to afternoon highs and PoPs based on most recent hourly temps and convective trends. Convection began firing right around noon, generally along and north of I-64. This convection will continue to develop through the afternoon as it pushes to the east-southeast. Based on radar returns seeing some impressive rainfall rates and even some small hail in the strongest storms. Harrison County saw a wind gust to 51 mph within the last hour, so gusty winds are definitely possible as well. Also seeing some tilt to the strongest storms in the north, so we do have some environmental shear to consider. This would explain the strong nature of some of these storms. The strongest storms will also produce brief very heavy rainfall and could cause some local hydro issues for low spots and low water crossings. Stay aware and do not attempt to cross swollen, fast running creeks and streams. Updated afternoon highs as well, mainly to lower them a bit in the north due to convection and increase just a bit in the south where temperatures were running higher than expected. UPDATE Issued at 1130 AM EDT TUE AUG 18 2020 Quick update to brings grids in line with hourly obs and to remove morning fog. Freshened up the zones as well. CAMs suggest convection will fire sometime over the next couple to few hours. Highest PoPs are favored for areas generally north of the Hal Rogers Parkway...Highway 80. 12Z runs beginning to come in and thus far the NAM hints at some marginal shear over portions of our area this afternoon, 25-30 kts effective shear. MLCAPEs climb to between 1000 and 1500 J/kg by this afternoon, especially across our northern zones. Thus can not totally rule out a strong storm or two and the potential of some locally heavy rain with the strongest thunderstorms, especially should some training develop. Current forecast products handle all this well enough. UPDATE Issued at 728 AM EDT TUE AUG 18 2020 The forecast was not in too bad of shape early this morning. Sky cover grids were pretty much in line with current satellite trends, and fog that formed overnight did remain confined to valleys floors across the area. Temperatures around eastern Kentucky were running a couple of degrees warmer than previously forecast as of 11Z, but should be on track for the most part the rest of this morning. The latest obs were ingested into the forecast grids to establish new trends and better reflect current conditions. && .SHORT TERM...(Today through Wednesday) Issued at 400 AM EDT TUE AUG 18 2020 A slow moving cold front will move across the area today and tonight, and will bring showers and storms to eastern Kentucky. The best chances for rain will be this afternoon into early this evening, as the front nearly stalls out over the area. Locally heavy rainfall, frequent lightning, and gusty winds will be possible with any intense rain showers or stronger storms. Winds outside of showers and storms should be generally light and variable. Extensive cloud cover and widespread rain will keep temperatures well below normal values today, with highs ranging from the upper 70s in a few locations in our far north, to the lower 80s everywhere else. Highs on Wednesday will likely be even cooler, as a cooler air mass settles over the area behind our departed cold front. Highs on Wednesday will only top out around 80 degrees. Tonights lows will be quite pleasant, with min readings mostly in the lower 60s. .LONG TERM...(Thursday through Tuesday) Issued at 335 PM EDT TUE AUG 18 2020 Thursday will start off with an upper level low located over the western portion of KY and TN, and deep S to SW flow aloft across the region, including eastern KY. This pattern will remain nearly stationary through Saturday, before finally starting to break down into an open wave and shift slightly eastward during the day Sunday. Models were in good agreement yesterday through the first part of the week, but they have begun to differ in how quickly that shortwave moves east heading into Sunday night. At the surface, high pressure will remain in control through Thursday, shifting east of the region by Friday, and putting KY in a more return flow pattern at the surface as well. While high pressure will remain in general control through the weekend, into Sunday night, the SW flow both aloft and at the surface will keep moisture and warm air advecting into the region. This flow will keep diurnally driven showers and thunderstorms across the area, mainly across the far SE portion of the CWA where convergence is greater and where the jet stream hits harder. The best coverage still looks to be Friday when the best southerly flow is expected across the region, and the upper level low begins to meander northward through the state. Temps should remain fairly steady state each day without any frontal boundaries moving through, with highs generally in the low 80s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 215 PM EDT TUE AUG 18 2020 Expecting generally VFR conditions outside of thunderstorms this afternoon. Convection began firing right around noon, generally along and north of I-64. This convection will continue to develop through the afternoon as it pushes to the east- southeast. Based on radar returns seeing some impressive rainfall rates and even some small hail in the strongest storms. Harrison County saw a wind gust to 51 mph within the last hour, so gusty winds are definitely possible as well. VSBYS will likely drop to around a mile or lower at terminals that get direct hits from any thunderstorms. Terminal most likely to be affected over the next couple of hours will be KSYM. Flight conditions deteriorate overnight with a cold frontal boundary in the area and residual rains. CIGS and VSBYS will drop solidly into MVFR territory for all terminals tonight. CIGS will probably drop lower during the pre-dawn time frame Wednesday...into IFR territory at the more elevated KJKL, KSJS...and possibly KLOZ and KSME if there is enough rainfall realized in our southwest. Winds will be light and variable through the period, with a northeasterly tendency behind the surface cold front as it drops southward through eastern Kentucky. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RAY SHORT TERM...AR LONG TERM...JMW AVIATION...RAY
Hazardous weather outlook, Aug 18, 5:13 AM EDT, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 513 AM EDT Tue Aug 18 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 513 AM EDT Tue Aug 18 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible today, mainly this afternoon and early this evening. A few storms may produce locally heavy rainfall, frequent lightning, and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible at times Wednesday through Monday, mainly during the afternoon and evening hours. The highest probability is near the Kentucky border with Tennessee and Virginia. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. AR/HAL
In the hours before
Special weather statement, Aug 18, 1:28 PM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
128 PM EDT Tue Aug 18 2020
KYZ044-052-181800-
Rowan-Fleming-
128 PM EDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FLEMING AND NORTH
CENTRAL ROWAN COUNTIES...
At 128 PM EDT, a strong thunderstorm was located near Wallingford, or
near Flemingsburg, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Flemingsburg, Muses Mills, Craintown, Mount Carmel, Wallingford,
Plummers Landing, Triplett, Poplar Plains, Foxport, Waltz, Goddard
and Mount Gilead.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3849 8359 3843 8358 3841 8352 3840 8348
3838 8345 3840 8341 3835 8337 3826 8338
3838 8379 3849 8376 3851 8370 3851 8363
TIME...MOT...LOC 1728Z 276DEG 16KT 3842 8367
JMWSpecial weather statement, Aug 18, 1:58 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service JACKSON KY
158 PM EDT Tue Aug 18 2020
KYZ044-052-181830-
Rowan-Fleming-
158 PM EDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN FLEMING AND CENTRAL
ROWAN COUNTIES...
At 157 PM EDT, a strong thunderstorm was located over Goddard, or 9
miles southeast of Flemingsburg, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Morehead, Flemingsburg, Cranston, Munson, Haldeman, Triplett, Tilton,
Christy, Rodburn, Hilda, Ringos Mills, Sharkey, Muses Mills,
Hillsboro, Hays Crossing, Wallingford, Plummers Landing, Poplar
Plains, Gates and Crix.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3844 8358 3842 8355 3840 8348 3838 8345
3840 8341 3832 8336 3832 8334 3823 8330
3814 8334 3828 8374 3829 8373 3828 8376
3830 8381 3845 8374
TIME...MOT...LOC 1757Z 285DEG 19KT 3835 8359
JMWSpecial weather statement, Aug 18, 2:10 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service JACKSON KY
210 PM EDT Tue Aug 18 2020
KYZ044-181845-
Fleming-
210 PM EDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FLEMING COUNTY...
At 209 PM EDT, a strong thunderstorm was located near Fairview, or 14
miles west of Flemingsburg, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Flemingsburg, Fairview, Pecks Ridge, Craintown, Sherburne, Nepton,
Cowan, Elizaville and Ewing.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3844 8373 3828 8381 3830 8382 3830 8385
3834 8384 3834 8386 3836 8388 3835 8390
3837 8390 3836 8392 3842 8395 3845 8398
3847 8396
TIME...MOT...LOC 1809Z 281DEG 16KT 3839 8399
JMWSpecial weather statement, Aug 18, 2:48 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
248 PM EDT Tue Aug 18 2020
KYZ052-104-181915-
Rowan-Elliott-
248 PM EDT Tue Aug 18 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ROWAN AND
ELLIOTT COUNTIES...
At 248 PM EDT, strong thunderstorms were clustered over Christy, or
near Morehead, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Morehead, Sandy Hook, Cranston, Wagner, Fannin Valley, Elliottville,
Little Sandy, Triplett, Christy, Lytten, Pelfrey, Hamm, Crix, Wagner
Store, Munson, Brandy, Isonville, Newfoundland, Haldeman and
Clearfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3830 8333 3821 8330 3819 8326 3820 8323
3824 8322 3827 8318 3823 8309 3818 8305
3820 8304 3821 8301 3819 8299 3802 8304
3808 8327 3811 8327 3809 8330 3814 8349
3831 8345
TIME...MOT...LOC 1848Z 283DEG 23KT 3821 8337
JMWSpecial weather statement, Aug 18, 2:49 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
249 PM EDT Tue Aug 18 2020
KYZ044-181915-
Fleming-
249 PM EDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLEMING COUNTY...
At 248 PM EDT, a strong thunderstorm was located over Craintown, or
near Flemingsburg, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Flemingsburg, Pecks Ridge, Muses Mills, Craintown, Nepton,
Wallingford, Plummers Landing, Poplar Plains, Tilton, Elizaville,
Goddard and Ewing.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3843 8358 3840 8348 3836 8348 3835 8350
3832 8349 3829 8351 3834 8386 3836 8388
3835 8390 3837 8390 3845 8388 3847 8358
TIME...MOT...LOC 1848Z 271DEG 19KT 3840 8379
JMWThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:28 PM EDT | Special Weather Statement | JKL | Fleming | 32 min |
| Aug 18, 1:58 PM EDT | Special Weather Statement | JKL | Fleming, Rowan | 32 min |
| Aug 18, 2:10 PM EDT | Special Weather Statement | JKL | Fleming | 35 min |
| Aug 18, 2:29 PM EDT | Areal Flood Advisory | JKL | Fleming, Rowan | 4 hr |
| Aug 18, 2:48 PM EDT | Special Weather Statement | JKL | Elliott, Rowan | 27 min |
| Aug 18, 2:49 PM EDT | Special Weather Statement | JKL | Fleming | 26 min |
| Aug 18, 3:47 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery | 43 min |
| Aug 18, 4:18 PM EDT | Special Weather Statement | JKL | Menifee, Montgomery, Powell | 42 min |
| Aug 18, 6:16 PM EDT | Special Weather Statement | JKL | Rockcastle | 44 min |
| Aug 18, 6:42 PM EDT | Areal Flood Advisory | JKL | McCreary | 3 hr |
| Aug 18, 7:06 PM EDT | Special Weather Statement | JKL | Whitley | 39 min |
| Aug 18, 7:23 PM EDT | Flash Flood Warning | JKL | McCreary | 2 hr |
| Aug 18, 7:25 PM EDT | Special Weather Statement | JKL | McCreary | 35 min |
| Aug 18, 7:30 PM EDT | Special Weather Statement | JKL | Knox | 45 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.